Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 55, NWS Paducah, KY

June 30, 2020Perry County, Illinois

NWS Paducah, KY issued this flash flood warning at Jun 30, 2020, 3:15 PM CDT for Perry County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2020, 3:15 PM CDT (20:15 UTC)
Expired
Jun 30, 2020, 5:55 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Perry County, IL

The radar

The Paducah radar (KPAH), 119 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 4:16 PM CDTFLASH FLOODPinckneyville, ILSEVERAL COUNTY ROADS AROUND PERRY COUNTY ARE CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WGUS53 KPAH 302015
FFWPAH
ILC145-302315-
/O.NEW.KPAH.FF.W.0055.200630T2015Z-200630T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
315 PM CDT Tue Jun 30 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Perry County in south central Illinois...

* Until 615 PM CDT.

* At 314 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Du Quoin, Pinckneyville, Tamaroa, Willisville, Cutler and St.
  Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
      3810 8912 3806 8912 3803 8914 3800 8914
      3796 8916 3795 8918 3796 8959 3822 8959

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

DWS
2 follow-up statements
941 
WGUS73 KPAH 302120
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
420 PM CDT Tue Jun 30 2020

ILC145-302315-
/O.CON.KPAH.FF.W.0055.000000T0000Z-200630T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IL-
420 PM CDT Tue Jun 30 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
PERRY COUNTY...

At 420 PM CDT, law enforcement reported flash flooding of several 
county roads in Perry County. Up to two inches of rain have already 
fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Du Quoin, Pinckneyville, Tamaroa, Willisville, Cutler and St. Johns. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
      3810 8912 3806 8912 3803 8914 3800 8914
      3796 8916 3795 8918 3796 8959 3822 8959

FLASH FLOOD...OBSERVED

$$

DWS
890 
WGUS73 KPAH 302255
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
555 PM CDT Tue Jun 30 2020

ILC145-302305-
/O.CAN.KPAH.FF.W.0055.000000T0000Z-200630T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IL-
555 PM CDT Tue Jun 30 2020

...THE FLASH FLOOD WARNING FOR PERRY COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
      3810 8912 3806 8912 3803 8914 3800 8914
      3796 8916 3795 8918 3796 8959 3822 8959

$$

DWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 1:03 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 30, 1:03 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
103 PM CDT Tue Jun 30 2020

.UPDATE...
Issued at 1257 PM CDT Tue Jun 30 2020

For aviation section only.

UPDATE Issued at 322 AM CDT Tue Jun 30 2020

After doing some additional collaboration with WFO St. Louis and
WPC, we decided to pin point an area and go with a Flash Flood
Watch through 12z Wednesday. The WPC day 1 ERO is at a moderate
risk right down the MS River and either side of it. The details
seen in the HiRes guidance is still a bit sketchy. But there is
good low trop H9/H8 influx and increasingly unstable air to
advect over the region into today, along with rather high PW's. So
efficient rains likely along with the chance of local flash
flooding. This is also supported in the WoFS systems areal
depiction of precip evolution in a north to south fashion across
the region.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 240 AM CDT Tue Jun 30 2020

Mid level energy across the Mid Mississippi Valley region, caught
in a weakness in the H5 ridge will continue to be the focus for
showers and storms today. Activity is ramping up early this
morning, especially across southern IL into southeast MO. Heavy
rain and possible flooding are definite concerns. However trying
to pinpoint the highest risk areas is difficult given varying
HiRes model solutions. Therefore we will not be issuing any Flood
related Watches at this time.

With the persistent low trop influx of moist, unstable air into
the region, and the continued presence of the ridge weakness and
lift with the mid level system, the chance of showers and
thunderstorms will continue tonight through Wednesday night.
Otherwise it will remain very warm and humid. We are in a marginal
risk for severe storms outlook by SPC the next couple of days.
Looks like heavy rain is the main concern. However some of the
guidance shows enough destabilization this afternoon and evening
that we could see a few severe storms, capable of locally damaging
winds and maybe marginally severe hail. Same holds true for
Wednesday, and especially if any clusters gain some momentum and
result in transfer of winds to the surface.

.LONG TERM...(Thursday through Monday)
Issued at 240 AM CDT Tue Jun 30 2020

Thursday looks like a transition day to more calmer weather, at
least for a few days. For the past few days, models have been having
a difficult time pinpointing the best axis for lingering rain
chances for Thursday. Aloft, our region will be on the eastern
fringe of a very large upper level trough, that stretches from Old
Mexico up through the Great Lakes region. However, surface high
pressure situated to our north, will sag southward on Thursday and
usher in some drier air, especially to our eastern sections.
Therefore, it appears as though if we did see convection pop up, it
would be confined to parts of southeast MO, southern IL and far west
KY, as the mid level really dry out over southwest IN and east of
the lakes in KY.

This drying out process continues westward during the day on Friday.
With almost no flow aloft and high pressure continuing to nudge into
the area from the north, do not see any real focus for convection on
Friday.

Meanwhile, there will be some upper level energy that dives south
into the Gulf coast states on Thursday, which sits there for a few
days and eventually organizes into a closed upper low. There are
some indications that deeper moisture will pinwheel back toward our
region for the weekend and into early next week, which may be enough
to warrant some diurnal convection. Will keep PoPs low at this time
since most of the dynamics will be focused to our south. We will
continue to watch the evolution of this system to determine how it
may impact the holiday weekend.

High temperatures will be rather stagnant through the period and
generally range in the lower 90s. Humidity values will not be off
the charts oppressive, but still feel rather muggy.

&&

.AVIATION...
Issued at 1257 PM CDT Tue Jun 30 2020

Expect occasional showers and thunderstorms to become more
widespread as the afternoon progresses, especially across
southern IL. Local MVFR to IFR conditions within storms, along
with variable gusty winds up to 30 kts. Tonight, the chance of
showers and storms will continue. A few strong storms possible
Mainly VFR, but local MVFR/IFR with convection again. Winds will
be variable and mostly light, though gusty with storms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Wednesday morning for ILZ075>078-
     080>094.

MO...Flash Flood Watch through Wednesday morning for MOZ076-086-087-
     110>112-114.

IN...Flash Flood Watch through Wednesday morning for INZ081-082-
     085>088.

KY...Flash Flood Watch through Wednesday morning for KYZ001>022.

&&

UPDATE...GM
Hazardous weather outlook, Jun 30, 3:34 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
334 AM CDT Tue Jun 30 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
334 AM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for most of the region through
tonight. Refer to the Watch product for details.

There is a marginal risk of severe storms through tonight.
Isolated damaging winds and marginally severe hail will be the
primary storm hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a continued chance for thunderstorms Wednesday through
Thursday. Isolated severe storms cannot be ruled out. There is
also a continued risk for heavy rainfall.

Isolated storms are in the forecast Friday on into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested through tonight. Please report
observed flooding, rainfall amounts, and if you observe any hail,
high winds or wind damage.

In the hours before

Special weather statement, Jun 30, 1:57 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
157 PM CDT Tue Jun 30 2020

ILZ088-089-301930-
Union IL-Johnson IL-
157 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION AND WEST
CENTRAL JOHNSON COUNTIES UNTIL 230 PM CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dongola, or 9 miles west of Vienna, moving northeast at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Vienna, Cypress and Buncombe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3738 8917 3754 8907 3742 8888 3733 8907
TIME...MOT...LOC 1857Z 223DEG 8KT 3740 8907

DWS
Special weather statement, Jun 30, 2:08 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
208 PM CDT Tue Jun 30 2020

ILZ092-093-KYZ004-302000-
Alexander IL-Pulaski IL-Ballard KY-
208 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR PULASKI...SOUTHEASTERN ALEXANDER
AND CENTRAL BALLARD COUNTIES UNTIL 300 PM CDT...

At 208 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Mounds to Cairo. Movement
was northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Cairo, La Center, Mounds, Barlow, Mound City, Karnak, Olmsted and New
Grand Chain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3702 8921 3721 8919 3733 8908 3733 8904
      3730 8905 3729 8904 3731 8901 3730 8896
      3730 8893 3723 8893 3723 8894 3717 8891
      3710 8892 3697 8910 3698 8912 3697 8918
TIME...MOT...LOC 1908Z 220DEG 22KT 3720 8914 3701 8916

DWS
Local storm report, Jun 30, 2:17 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     3 WSW MOUND CITY        37.07N 89.22W
06/30/2020  M51 MPH          ALEXANDER          IL   AWOS

            AWOS STATION KCIR CAIRO IL.

&&

DWS
Special weather statement, Jun 30, 2:33 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
233 PM CDT Tue Jun 30 2020

ILZ094-KYZ004-005-302015-
Massac IL-McCracken KY-Ballard KY-
233 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MASSAC...NORTHERN
MCCRACKEN AND CENTRAL BALLARD COUNTIES UNTIL 315 PM CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm near
La Center, moving east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Paducah, Metropolis, La Center, Brookport, Barkley Regional Airport,
West Paducah, Kevil and Joppa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3704 8901 3716 8903 3730 8866 3721 8856
      3707 8851 3707 8854 3708 8857 3707 8857
      3706 8856
TIME...MOT...LOC 1932Z 254DEG 26KT 3711 8892

DWS
Special weather statement, Jun 30, 2:56 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
256 PM CDT Tue Jun 30 2020

KYZ003>006-302030-
Carlisle KY-McCracken KY-Ballard KY-Graves KY-
256 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARLISLE...SOUTHERN
MCCRACKEN...SOUTHEASTERN BALLARD AND NORTHWESTERN GRAVES COUNTIES
UNTIL 330 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lovelaceville, or 7 miles northeast of Bardwell, moving east at 30
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Paducah, Lone Oak, Lovelaceville, Lowes and Blandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3702 8897 3705 8868 3706 8859 3691 8857
      3686 8896
TIME...MOT...LOC 1956Z 252DEG 26KT 3693 8889

DWS
Special weather statement, Jun 30, 2:59 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
259 PM CDT Tue Jun 30 2020

ILZ080-081-084-302045-
Perry IL-Franklin IL-Jackson IL-
259 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...NORTHERN JACKSON AND WEST
CENTRAL FRANKLIN COUNTIES UNTIL 345 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pinckneyville, moving southeast at 25 mph. A wind gust to near 40
mph was measured at the airport in Sparta with this storm.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murphysboro, Du Quoin, Pinckneyville, Christopher, Elkville, Ava,
Willisville, North City, Cutler, Dowell, Campbell Hill, Vergennes and
St. Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3797 8901 3770 8953 3785 8966 3786 8966
      3796 8959 3810 8959 3822 8945
TIME...MOT...LOC 1959Z 311DEG 20KT 3811 8946

York

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:16 PM CDTSpecial Weather StatementPAHHardin44 min
Jun 29, 9:22 PM CDTFlash Flood WarningPAHGallatin, White2 hr
Jun 29, 9:28 PM CDTSpecial Weather StatementPAHWabash47 min
Jun 30, 3:26 AM CDTFlash Flood WatchPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more40 hr
Jun 30, 4:39 AM CDTFlash Flood WarningPAHJackson, Johnson, Pope, Saline, Union, Williamson6 hr
Jun 30, 5:05 AM CDTFlash Flood WarningPAHHamilton3 hr
Jun 30, 5:50 AM CDTFlash Flood WarningPAHFranklin, Hamilton, Perry4 hr
Jun 30, 11:15 AM CDTFlash Flood WarningPAHWayne112 min
Jun 30, 1:46 PM CDTFlash Flood WarningPAHAlexander, Johnson, Union6 hr
Jun 30, 1:57 PM CDTSpecial Weather StatementPAHJohnson33 min
Jun 30, 2:08 PM CDTSpecial Weather StatementPAHPulaski52 min
Jun 30, 2:33 PM CDTSpecial Weather StatementPAHMassac42 min
Jun 30, 2:59 PM CDTSpecial Weather StatementPAHJackson, Perry46 min
Jun 30, 3:07 PM CDTFlash Flood WarningPAHMassac113 min
Jun 30, 3:35 PM CDTFlash Flood WarningPAHFranklin, Hamilton, White5 hr
Jun 30, 4:46 PM CDTSpecial Weather StatementPAHAlexander, Pulaski44 min
Jun 30, 4:54 PM CDTFlash Flood WarningPAHJackson77 min
Jun 30, 4:56 PM CDTSpecial Weather StatementPAHJackson, Union49 min
Jun 30, 5:10 PM CDTSevere Thunderstorm WarningPAHJackson, Union50 min
Jun 30, 5:27 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski, Union48 min
Jun 30, 5:50 PM CDTFlash Flood WarningPAHAlexander, Pulaski2 hr
Jun 30, 6:13 PM CDTSpecial Weather StatementPAHJohnson, Pulaski32 min

Nearby

Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.